Virginia, 2023

Damaging Winds in Virginia, July 1, 2023

July 1, 2023 · NWS MRX · 2 events in 2 counties and zones

Early morning thunderstorm complex clips southwest Virginia bringing strong to severe thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Early morning thunderstorm complex clips southwest Virginia bringing strong to severe thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 1, 2:13 AM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 1, 2:13 AM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
313 AM EDT Sat Jul 1 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 305 AM EDT Sat Jul 1 2023

1. Low confidence in the timing of shower and storm activity and the
extent of the impacts on our area.

2. Forecast high temperatures for today range from the mid/upper
80s to mid 90s in Southern Valley.

Discussion:

Unfortunately, another low confidence forecast in regards to the
timing and location of storms for today. The general consensus among
hi-res guidance is that there will be showers and storms throughout
the area this afternoon--but exact timing, and moreso location is
still very up in the air. By this afternoon and evening, the ridge
that has been situated over the Lower MS Valley will begin to
flatten as a trough makes its way east. This will send any storms
that develop more east across the area and into the Appalachians,
rather than south through TN as we have seen the past few days.
With warm temps and dewpoints in the 70s, HREF SBCAPE values
tomorrow afternoon around 16z range from 1500-3000J/KG. So, any
thunderstorm development could become strong and severe, with the
main threats being damaging winds and hail. There will likely be a
lull in activity the overnight hours before PoPs increase again
on Sunday morning, mainly in northeast TN and SW Virginia.

High temps for today are forecast to range from the mid 80s in
northeast TN to the low/mid 90s in the southern valley near
Chattanooga. Not sending a Heat advisory out with this package since
the heat indices in the warmest spots near Chattanooga are ranging
from 100-103, and any cloud cover and storms could inhibit heating.
But, if cloud cover scatters some and convection looks widely
scattered as well, a Heat Advisory could be needed for a handful
of counties in the southern valley with the morning update.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 305 AM EDT Sat Jul 1 2023

Key Messages:

1. Showers and thunderstorms will be around at times through the
period. Strong to severe storms possible at times especially Sunday.

2. Hot conditions expected Sunday, with heat indices of around 100
or a bit above possible mainly across portions of the southern and
central valley.

3. Temperatures close to seasonal normals expected Monday through
Friday.

Discussion:

Sunday the upper ridge that has been over the region will be
breaking down as a trough moves across the Great Lakes and Ohio
River Valley. As the trough moves east, a weak surface cold front
will sag into our area Monday before stalling and gradually
dissipating. We will see quasi-zonal flow aloft for the middle of
the week, but by the end of the period another upper trough and
surface cold front is forecast to be moving into the region.

There will be showers and thunderstorms around at times through the
period as significant moisture remains over the area.  Best chances
will likely be in the afternoons with diurnal heating, but hard to
resolve disturbances will also play a role and this leads to
uncertainty about the details of convection timing. It does appear
that later in the week chances may be a bit higher in the
Thursday/Friday time frame as the aforementioned trough/front
approach.  Strong to severe storms cannot be ruled out for any of
the days although again these details are still uncertain. For now
will keep the mention of strong/severe storms in the HWO for Sunday
when much of the short range hi-res guidance suggests an MCS will
move in from the west. Strong winds and hail are expected to be the
primary threats along with possible localized flooding.

It will be hot and humid Sunday, and depending on convection
coverage/timing and amount of debris clouds present we may see heat
indices climb to near or slightly above 100 across portions of the
southern and central valleys. Temperatures are forecast to be close
to seasonal normals for Monday through the end of the period.
&&

.AVIATION...
(06Z TAFS)
Issued at 1235 AM EDT Sat Jul 1 2023

Low confidence forecast for location of any storms tomorrow. Some
rain still lingering in the Cumberland Plateau currently, but
remainder of the night should be fairly clear. Added VCSH and
PROB30 groups for TSRA at TYS and TRI tomorrow afternoon as
convection around the area is likely, but still uncertain on
coverage of any storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             94  73  95  73 /  40  20  40  40
Knoxville McGhee Tyson Airport, TN  91  72  92  72 /  40  30  50  40
Oak Ridge, TN                       90  72  91  70 /  40  30  50  40
Tri Cities Airport, TN              87  68  89  69 /  40  40  50  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...
AVIATION...Williams
Hazardous weather outlook, Jul 1, 2:40 AM EST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
340 AM EDT Sat Jul 1 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-020745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
340 AM EDT Sat Jul 1 2023 /240 AM CDT Sat Jul 1 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Showers and thunderstorms are possible today, and some of them
could be strong or severe. Damaging winds and hail will the main
threats with any storms that develop.
Heat indices in the southern Plateau and southern valley could
exceed 100 this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and storms are expected again Sunday. Some storms could
become strong to severe, with damaging winds and hail being the
main threats.

It will continue to be hot Sunday, and afternoon heat indices
may reach or exceed 100 primarily across portions of the southern
and central Tennessee Valley Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today or Sunday.

In the hours before

Special weather statement, Jul 1, 4:29 AM EST, 41 minutes before
Special Weather Statement
National Weather Service Morristown TN
529 AM EDT Sat Jul 1 2023

VAZ002-005-006-011015-
Scott VA-Wise VA-Russell VA-
529 AM EDT Sat Jul 1 2023

...Strong thunderstorms will impact portions of southwestern Russell,
eastern Scott and Wise Counties and the City of Norton through 615 AM
EDT...

At 528 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Speight to Lewis Creek. Movement was
southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Norton, Wise, Big Stone Gap, Coeburn, Appalachia, Pound, St. Paul,
Nickelsville, Dungannon and Pardee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3713 8255 3703 8248 3698 8237 3696 8236
      3700 8229 3699 8225 3704 8217 3704 8212
      3676 8224 3671 8233 3660 8230 3660 8234
      3687 8285 3689 8288 3693 8286 3698 8287
      3701 8278 3705 8272 3712 8272 3720 8255
TIME...MOT...LOC 0928Z 313DEG 36KT 3730 8268 3699 8289

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

The radar

The Jackson,KY radar (KJKL), 101 km away, was scanning. The volume nearest the first event began at 10:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wise

When
July 1, 5:10 AM EST
Where
Wise County, 0.88 mi NE of Tacoma
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.940, -82.520

A few trees were blown down by severe thunderstorm wind gusts.

Thunderstorm Wind, Washington

When
July 1, 5:50 AM EST
Where
Washington County, 1.31 mi ENE of Oak Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.640, -82.160

Trees were blown down by thunderstorm wind gusts at a road intersection. Of the trees blown down, one fell and blocked the roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105366, 1105372.